Alert archive / Kansas / Winter Storm Watches in 2015

Winter Storm Watch 2, NWS Dodge City, KS

December 11, 201524 counties in Kansas

NWS Dodge City, KS issued this winter storm watch at Dec 11, 2015, 2:00 PM CST for 24 counties in Kansas. It took effect at Dec 13, 2015, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 11, 2015, 2:00 PM CST (20:00 UTC)
In effect from
Dec 13, 2015, 12:00 AM CST
Expired
Dec 12, 2015, 1:10 PM CST
In force
Issued by
NWS Dodge City, KS
All 24 counties

Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3432 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WWUS43 KDDC 112000
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CST FRI DEC 11 2015

...STRONG WINTER STORM TO BRING WET SNOW AND STRONG WINDS TO
SOUTHWEST KANSAS...

A STRONG WINTER STORM WILL BRING RAIN TO SOUTHWEST KANSAS SATURDAY
EVENING...TRANSITIONING TO SNOW BY SUNDAY MORNING. THE SNOW WILL BE
HEAVY AT TIMES ON SUNDAY...BEFORE DIMINISHING RAPIDLY SUNDAY
EVENING. THE SNOW WILL BE WET...AND ACCOMPANIED BY STRONG NORTHWEST
WINDS GUSTING OVER 40 MPH AT TIMES. CONDITIONS ARE EXPECTED TO
IMPROVE ON MONDAY. 

KSZ030-031-043>046-061>065-076>080-086>089-121200-
/O.NEW.KDDC.WS.A.0002.151213T0600Z-151214T0600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-HASKELL-GRAY-FORD-EDWARDS-KIOWA-SEWARD-MEADE-CLARK-
COMANCHE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...SUBLETTE...
SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...
LEWIS...GREENSBURG...HAVILAND...LIBERAL...KISMET...MEADE...
FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION
200 PM CST FRI DEC 11 2015 /100 PM MST FRI DEC 11 2015/

...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING. 

* TIMING...THE HEAVIEST SNOW IS EXPECTED TO FALL LATE SATURDAY
  NIGHT THROUGH THE DAY SUNDAY. SNOW WILL TAPER OFF QUICKLY SUNDAY
  EVENING. 

* SNOW ACCUMULATIONS...SNOW ACCUMULATIONS OF 3 TO 7 INCHES ARE
  EXPECTED.

* WINDS...NORTHWEST WINDS WILL INCREASE SUNDAY MORNING. WINDS WILL
  AVERAGE 20 TO 30 MPH WITH GUSTS NEAR 40 MPH ON SUNDAY...BEFORE
  DIMINISHING GRADUALLY SUNDAY EVENING.

* IMPACTS...THE COMBINATION OF SNOW...HEAVY AT TIMES...AND STRONG
  WINDS WILL CREATE REDUCED VISIBILITY ESPECIALLY IN OPEN AREAS.
  AREAS OF BLOWING SNOW ARE EXPECTED. SLUSH AND WET SNOW
  ACCUMULATIONS ON ROADWAYS WILL MAKE TRAVEL HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

TURNER
4 follow-up statements
020 
WWUS43 KDDC 112150
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CST FRI DEC 11 2015

KSZ074-075-084-085-121200-
/O.EXA.KDDC.WS.A.0002.151213T0600Z-151214T0600Z/
STANTON-GRANT-MORTON-STEVENS-
INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...ELKHART...
RICHFIELD...HUGOTON...MOSCOW
350 PM CST FRI DEC 11 2015

...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING. 

* TIMING...THE HEAVIEST SNOW IS EXPECTED TO FALL LATE SATURDAY 
  NIGHT THROUGH THE DAY SUNDAY. SNOW WILL TAPER OFF QUICKLY 
  SUNDAY EVENING. 

* SNOW ACCUMULATIONS...SNOW ACCUMULATIONS OF 3 TO 7 INCHES ARE 
  EXPECTED. 

* WINDS...NORTHWEST WINDS WILL INCREASE SUNDAY MORNING. WINDS 
  WILL AVERAGE 20 TO 30 MPH WITH GUSTS NEAR 40 MPH ON SUNDAY... 
  BEFORE DIMINISHING GRADUALLY SUNDAY EVENING. 

* IMPACTS...THE COMBINATION OF SNOW...HEAVY AT TIMES...AND 
  STRONG WINDS WILL CREATE REDUCED VISIBILITY ESPECIALLY IN OPEN 
  AREAS. AREAS OF BLOWING SNOW ARE EXPECTED. SLUSH AND WET SNOW 
  ACCUMULATIONS ON ROADWAYS WILL MAKE TRAVEL HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

KSZ030-031-043>046-061>065-076>080-086>089-121200-
/O.CON.KDDC.WS.A.0002.151213T0600Z-151214T0600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-HASKELL-GRAY-FORD-EDWARDS-KIOWA-SEWARD-MEADE-CLARK-
COMANCHE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...SUBLETTE...
SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...
LEWIS...GREENSBURG...HAVILAND...LIBERAL...KISMET...MEADE...
FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION
350 PM CST FRI DEC 11 2015 /250 PM MST FRI DEC 11 2015/

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY EVENING...

* TIMING...THE HEAVIEST SNOW IS EXPECTED TO FALL LATE SATURDAY 
  NIGHT THROUGH THE DAY SUNDAY. SNOW WILL TAPER OFF QUICKLY 
  SUNDAY EVENING. 

* SNOW ACCUMULATIONS...SNOW ACCUMULATIONS OF 3 TO 7 INCHES ARE 
  EXPECTED. 

* WINDS...NORTHWEST WINDS WILL INCREASE SUNDAY MORNING. WINDS 
  WILL AVERAGE 20 TO 30 MPH WITH GUSTS NEAR 40 MPH ON SUNDAY... 
  BEFORE DIMINISHING GRADUALLY SUNDAY EVENING. 

* IMPACTS...THE COMBINATION OF SNOW...HEAVY AT TIMES...AND 
  STRONG WINDS WILL CREATE REDUCED VISIBILITY ESPECIALLY IN OPEN 
  AREAS. AREAS OF BLOWING SNOW ARE EXPECTED. SLUSH AND WET SNOW 
  ACCUMULATIONS ON ROADWAYS WILL MAKE TRAVEL HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

TURNER
281 
WWUS43 KDDC 121051
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CST SAT DEC 12 2015

KSZ080-089-121200-
/O.CAN.KDDC.WS.A.0002.151213T0600Z-151214T0600Z/
KIOWA-COMANCHE-
INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...COLDWATER...
PROTECTION
451 AM CST SAT DEC 12 2015

...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
WINTER STORM WATCH. 

HEAVY SNOWFALL WITH THE DEEP UPPER LEVEL LOW IS LIKELY TO REMAIN
NORTHWEST OF KIOWA AND COMANCHE COUNTIES...AND ONLY LIGHT SNOWFALL
IS EXPECTED.

$$

KSZ030-043>045-061>063-074>076-084>086-121900-
/O.UPG.KDDC.WS.A.0002.151213T0600Z-151214T0600Z/
/O.NEW.KDDC.WS.W.0004.151213T0600Z-151214T0600Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-
HASKELL-MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...SUBLETTE...
SATANTA...ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...
KISMET
451 AM CST SAT DEC 12 2015 /351 AM MST SAT DEC 12 2015/

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO MIDNIGHT CST /11 PM MST/ SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN
EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO MIDNIGHT CST /11
PM MST/ SUNDAY NIGHT. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* TIMING...LIGHT RAIN WILL CHANGE TO SNOW AFTER MIDNIGHT SATURDAY
  NIGHT...AND SNOW WILL CONTINUE FOR MUCH OF THE DAY SUNDAY. SNOW
  WILL TAPER OFF QUICKLY SUNDAY EVENING.

* SNOW ACCUMULATIONS...LOCAL SNOW ACCUMULATIONS OF 6 TO 9 INCHES
  ARE EXPECTED.

* WINDS...NORTHWEST WINDS WILL INCREASE SUNDAY MORNING. WINDS 
  WILL AVERAGE 20 TO 30 MPH WITH GUSTS NEAR 40 MPH ON SUNDAY... 
  BEFORE DIMINISHING GRADUALLY SUNDAY EVENING. 

* IMPACTS...THE COMBINATION OF SNOW...HEAVY AT TIMES...AND 
  STRONG WINDS WILL CREATE REDUCED VISIBILITY ESPECIALLY IN OPEN 
  AREAS. AREAS OF BLOWING SNOW ARE EXPECTED. SLUSH AND WET SNOW 
  ACCUMULATIONS ON ROADWAYS WILL MAKE TRAVEL HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS.

&&

$$

KSZ031-046-064-065-077>079-087-088-121900-
/O.EXT.KDDC.WS.A.0002.151213T1800Z-151214T0600Z/
ELLIS-RUSH-HODGEMAN-PAWNEE-GRAY-FORD-EDWARDS-MEADE-CLARK-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...MEADE...
FOWLER...ASHLAND...MINNEOLA
451 AM CST SAT DEC 12 2015

...WINTER STORM WATCH NOW IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

* TIMING...RAIN WILL CHANGE TO SNOW SUNDAY AFTERNOON AND CONTINUE
  INTO THE EVENING HOURS. THE SNOW WILL END BEFORE MIDNIGHT
  SUNDAY.

* SNOW ACCUMULATIONS...SNOW ACCUMULATIONS OF UP TO SIX INCHES ARE
  POSSIBLE.

* WINDS...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
  TO NEAR 40 MPH SUNDAY AFTERNOON.THE WIND WILL DIMINISH SUNDAY
  EVENING.

* IMPACTS...THE COMBINATION OF SNOW...HEAVY AT TIMES...AND 
  STRONG WINDS WILL CREATE REDUCED VISIBILITY ESPECIALLY IN OPEN 
  AREAS. AREAS OF BLOWING SNOW ARE EXPECTED. SLUSH AND WET SNOW 
  ACCUMULATIONS ON ROADWAYS WILL MAKE TRAVEL HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
780 
WWUS43 KDDC 121735
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 AM CST SAT DEC 12 2015

KSZ030-043>045-061>063-074>076-084>086-130145-
/O.CON.KDDC.WS.W.0004.151213T0600Z-151214T0600Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-
HASKELL-MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...SUBLETTE...
SATANTA...ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...
KISMET
1135 AM CST SAT DEC 12 2015 /1035 AM MST SAT DEC 12 2015/

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT CST
/11 PM MST/ TONIGHT TO MIDNIGHT CST /11 PM MST/ SUNDAY NIGHT...

* TIMING...LIGHT RAIN WILL CHANGE TO SNOW AFTER MIDNIGHT
  TONIGHT...AND SNOW WILL CONTINUE THROUGH MUCH OF THE DAY
  SUNDAY. SNOW WILL TAPER OFF QUICKLY SUNDAY EVENING.

* SNOW ACCUMULATIONS...LOCAL SNOW ACCUMULATIONS OF 6 TO 9 INCHES
  ARE EXPECTED.

* WINDS...NORTHWEST WINDS WILL INCREASE SUNDAY MORNING. WINDS 
  WILL AVERAGE 20 TO 30 MPH WITH GUSTS NEAR 40 MPH ON SUNDAY... 
  BEFORE DIMINISHING GRADUALLY SUNDAY EVENING. 

* IMPACTS...THE COMBINATION OF SNOW...HEAVY AT TIMES...AND 
  STRONG WINDS WILL CREATE REDUCED VISIBILITY ESPECIALLY IN OPEN 
  AREAS. AREAS OF BLOWING SNOW ARE EXPECTED. SLUSH AND WET SNOW 
  ACCUMULATIONS ON ROADWAYS WILL MAKE TRAVEL HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS.

&&

$$

KSZ031-046-064-065-077>079-087-088-130145-
/O.CON.KDDC.WS.A.0002.151213T1800Z-151214T0600Z/
ELLIS-RUSH-HODGEMAN-PAWNEE-GRAY-FORD-EDWARDS-MEADE-CLARK-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...MEADE...
FOWLER...ASHLAND...MINNEOLA
1135 AM CST SAT DEC 12 2015

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* TIMING...RAIN WILL CHANGE TO SNOW SUNDAY AFTERNOON AND CONTINUE
  INTO THE EVENING HOURS. THE SNOW WILL END LATER SUNDAY NIGHT.

* SNOW ACCUMULATIONS...SNOW ACCUMULATIONS OF UP TO SIX INCHES 
  ARE POSSIBLE. 

* WINDS...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH 
  GUSTS TO NEAR 40 MPH SUNDAY AFTERNOON.THE WIND WILL DIMINISH 
  SUNDAY EVENING. 

* IMPACTS...THE COMBINATION OF SNOW...HEAVY AT TIMES...AND 
  STRONG WINDS WILL CREATE REDUCED VISIBILITY ESPECIALLY IN OPEN 
  AREAS. AREAS OF BLOWING SNOW ARE EXPECTED. SLUSH AND WET SNOW 
  ACCUMULATIONS ON ROADWAYS WILL MAKE TRAVEL HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
130 
WWUS43 KDDC 121910
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
110 PM CST SAT DEC 12 2015

KSZ030-043>045-061>063-074>076-084>086-130315-
/O.CON.KDDC.WS.W.0004.151213T0600Z-151214T0600Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-
HASKELL-MORTON-STEVENS-SEWARD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...SUBLETTE...
SATANTA...ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...
KISMET
110 PM CST SAT DEC 12 2015 /1210 PM MST SAT DEC 12 2015/

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT CST
/11 PM MST/ TONIGHT TO MIDNIGHT CST /11 PM MST/ SUNDAY NIGHT...

* TIMING...LIGHT RAIN WILL CHANGE TO SNOW AFTER MIDNIGHT 
  TONIGHT...AND SNOW WILL CONTINUE THROUGH MUCH OF THE DAY 
  SUNDAY. SNOW WILL TAPER OFF QUICKLY SUNDAY EVENING. 

* SNOW ACCUMULATIONS...LOCAL SNOW ACCUMULATIONS OF 6 TO 9 INCHES 
  ARE EXPECTED. 

* WINDS...NORTHWEST WINDS WILL INCREASE SUNDAY MORNING. WINDS 
  WILL AVERAGE 20 TO 30 MPH WITH GUSTS NEAR 40 MPH ON SUNDAY... 
  BEFORE DIMINISHING GRADUALLY SUNDAY EVENING. 

* IMPACTS...THE COMBINATION OF SNOW...HEAVY AT TIMES...AND 
  STRONG WINDS WILL CREATE REDUCED VISIBILITY ESPECIALLY IN OPEN 
  AREAS. AREAS OF BLOWING SNOW ARE EXPECTED. SLUSH AND WET SNOW 
  ACCUMULATIONS ON ROADWAYS WILL MAKE TRAVEL HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS.

&&

$$

KSZ031-046-064-065-077>079-087-088-130315-
/O.UPG.KDDC.WS.A.0002.151213T1800Z-151214T0600Z/
/O.NEW.KDDC.WW.Y.0011.151213T1800Z-151214T0600Z/
ELLIS-RUSH-HODGEMAN-PAWNEE-GRAY-FORD-EDWARDS-MEADE-CLARK-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...MEADE...
FOWLER...ASHLAND...MINNEOLA
110 PM CST SAT DEC 12 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON SUNDAY TO MIDNIGHT
CST SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM NOON SUNDAY TO MIDNIGHT CST SUNDAY NIGHT. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT.

* TIMING...RAIN WILL CHANGE TO SNOW SUNDAY AFTERNOON AND 
  CONTINUE INTO THE EVENING HOURS. THE SNOW WILL END LATER 
  SUNDAY NIGHT. 

* SNOW ACCUMULATIONS...SNOW ACCUMULATIONS OF UP TO FIVE INCHES
  ARE POSSIBLE.

* WINDS...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH 
  GUSTS TO NEAR 40 MPH SUNDAY AFTERNOON.THE WIND WILL DIMINISH 
  SUNDAY EVENING. 

* IMPACTS...THE COMBINATION OF SNOW...HEAVY AT TIMES...AND 
  STRONG WINDS WILL CREATE REDUCED VISIBILITY ESPECIALLY IN OPEN 
  AREAS. AREAS OF BLOWING SNOW ARE EXPECTED. SLUSH AND WET SNOW 
  ACCUMULATIONS ON ROADWAYS WILL MAKE TRAVEL HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN
AREAS.

&&

$$

32

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Dec 11, 12:05 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 11, 12:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
1205 PM CST FRI DEC 11 2015

...Updated Short Term...

.SHORT TERM...(THIS AFTERNOON THROUGH Saturday)
ISSUED AT 1205 PM CST FRI DEC 11 2015

Atmosphere still quite warm this afternoon, particularly south of
the initial frontal boundary slipping south across Kansas. Expect
highs in the 70-75 range across the southern zones, even with the
thick cirrus.

Frontal boundary sinks south through SW KS overnight through 6 AM,
with surface low developing near Clayton. Winds will become NE as
this occurs. While there will be some modest cool advection with
this NE breeze, MOS output looks too cold and was ignored.
Expecting lows tonight to range from the mid 30s north to lower
40s SE.

Saturday...Closed mid-level low organizes over northern New
Mexico, with a 546 dm center near Albuquerque at 6 pm. Saturday
morning will be dry, with cloud ceilings thickening and lowering
during the afternoon hours. Expect scattered rain showers to
develop by late afternoon, particularly east of Dodge City, where
the better moisture will reside. Did mention isolated thunder
Saturday afternoon for the SE zones including Medicine Lodge,
given SPC's Day 2, but feel any convective threats in our SE
counties will be elevated in nature. Models keep warm sector and
surface cyclone just SE of Barber county, keeping some marginal
hail the primary threat from any convection in our CWA. Will watch
this closely tonight and Saturday. Despite clouds and an easterly
component to the wind field, temperatures will continue to be mild
for December standards. Warmed high temperatures several more
degrees. A wide range of max temperatures on deck as baroclinicity
tightens over SW KS, ranging from the mid 40s NW to mid 60s far
SE.

.LONG TERM...(Saturday THROUGH Thursday)
ISSUED AT 325 AM CST FRI DEC 11 2015

A very challenging forecast lies in this period going forward into
late Saturday through Sunday. The ECMWF and GFS continue to
develop the wave slightly different in timing and with respect to
thermodynamic profiles, however, compared to previous runs, they
are much closer in solutions with cutoff lows just south of the
area overnight Saturday into Sunday. The main challenge will be
the amount of precipitation as well as the amount of snow.
Initially, a few thunderstorms could occur Saturday afternoon in
the boundary layer moisture transport axis across south central
Kansas. Periodic bands of showers should then be possible along
the warm conveyor belt as it begins to turn quasi-isentropic
creating better lift. Both the EC and the GFS indicate an upper
occluded trough of warm air aloft, supportive of higher
precipitation/snow rates behind the cold front late overnight
Saturday into Sunday. However the models indicate several inches
of snow, even on the order of 6 or more inches. These amounts may
be overdone given the wet nature of the snow with only 5-7:1 snow
ratios in the models. The EC is the most aggressive at this time
compared the the GFS. The GEM supports the lower snow ratios as
well.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Saturday AFTERNOON)
ISSUED AT 1030 AM CST FRI DEC 11 2015

VFR expected to hold at the terminals through 18z SAT. Overcast
high clouds will persist. Frontal boundary will sink southward
through all TAF sites through 06z, with surface winds becoming
NE. Cigs will begin lowering around midday Saturday, but will
remain VFR through 18z. Expecting airports to remain dry through
18z SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  39  54  32 /   0  10  40  70
GCK  70  36  51  29 /   0   0  30  50
EHA  74  42  53  28 /   0  10  40  60
LBL  71  41  59  29 /   0  10  40  60
HYS  67  35  48  32 /   0  10  40  60
P28  73  42  65  37 /   0  20  60  70

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, Dec 11, 4:26 AM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CST FRI DEC 11 2015

KSZ030-031-043>046-061>066-074>081-084>090-121030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
426 AM CST FRI DEC 11 2015 /326 AM MST FRI DEC 11 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...SNOW IS LIKLEY TO DEVELOP LATE SATURDAY NIGHT AND CONTINUE INTO
SUNDAY. AT THIS TIME...THE MOST LIKELY LOCATION FOR ACCUMUALTING
SNOW CREATING THE GREATEST TRAVEL HAZARDS IS WEST OF THE HIGHWAY
283 CORRIDOR TOWARD THE COLORADO LINE.

HAZARDS WEATHER RISK...

  SATURDAY...
  ELEVATED LIGHTNING RISK.
  LIMITED SNOW RISK.

  SUNDAY...
  LIMITED ICE ACCUMULATION RISK.
  ELEVATED SNOW RISK.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

  WEDNESDAY...
  NO HAZARDS.

  THURSDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

33

Nearby

Winter Storm Watches in Kansas, 2015Every winter storm watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.